Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 247, NWS Nashville, TN

July 4, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 4, 1997, 3:37 AM CDT for Stewart County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 3:37 AM CDT (08:37 UTC)
Expired
Jul 4, 1997, 4:15 AM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:50 AM CDTThunderstorm WindIndian Mound, TNPublic reported trees down in the Indian Mound vicinity. The report was relayed by the Stewart county sheriff's office.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 040834 RRA
SVRBNA
TNC161-040915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
337 AM CDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...NORTHERN STEWART COUNTY
 
AT 331 AM CDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT 40 MILES WEST
NORTHWEST OF CLARKSVILLE OR ABOUT 15 MILES NORTHWEST OF DOVER MOVING
EAST AT 30 MPH. THIS STORM WILL AFFECT THE AREAS AROUND LAND BETWEEN THE
LAKES AS WELL AS THE TOWNS OF BUMPUS MILLS AND BIG ROCK AND SHOULD PASS
JUST NORTH OF DOVER. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL
AND WIND DAMAGE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 2:20 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 AM CDT FRI JUL 4 1997

A FEW FOLKS MAY HAVE TO MOVE THEIR 4TH OF JULY OUTDOOR ACTIVITIES
INDOORS FOR A WHILE AS MOTHER NATURES SUPPLIES HER OWN BRAND OF
FIREWORKS.

AMS OVR MOST OF MIDSTATE MOIST/SLGTLY UNSTBL BUT REALLY JUICY AMS ISNT
THAT FAR AWAY. 06Z ADAP DEPICTS BEST MSTR/INSTABLILTY SETTING UP OVR
WRN TN. THRFR ACTIVITY ACRS SRN IL SHOULD GRDLLY DIMINISH AS IT MOVS
FURTHER ESE BUT XPCT CONVECTIVE ACTIVITY TO INCR OVR NE AR/NW TN AT
ANYTIME. MOST CONVECTIVE ACTIVITY OCCURG JUST BEHIND FRNTL BNDRY THUS
APPRS BEST CHC OF TSTMS FOR NRN MID TN WL BE LATE AM THRU AFTN HRS WHILE
ACTIVITY WL LIKELY OFF HOLD UNTIL LATER TODAY/THIS EVENING FOR SRN MID
TN. MOS POPS LOOK REASONABLE CONSIDERG CURRENT SCENARIO. XPCT WARMEST
TEMPS OVR SRN MID TN AS CLD DEBRIS/SCT TSTMS WL HALT TEMP RISE OVR NRN
SXNS BY MID-DAY.

LOOKS AS IF MID-SOUTH WL RECEIVE BRIEF RESPITE FM CURRRENT STRETCH OF
HIGH HUMIDITY BY SAT. PROGGS SUGGEST DEWPTS IN THE 50S AND PLENTY OF
SUN ON SAT. SEE LTL REASON TO DEVIATE FM MOS TEMPS FOR SAT AS HIGHS
ACRS MUCH OF ERN NE/IA/NRN IL WERE IN THE 70-75 DEG RANGE.
09

BNA 85/61/82 610               SHELBYVILLE 89/64/84 640

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:57 AM CDTSevere Thunderstorm WarningOHXMontgomery48 min
Jul 4, 4:30 AM CDTSevere Thunderstorm WarningOHXCheatham, Robertson45 min
Jul 4, 4:54 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner51 min
Jul 4, 5:22 AM CDTSevere Thunderstorm WarningOHXWilson53 min
Jul 4, 5:40 AM CDTSevere Thunderstorm WarningOHXSmith50 min
Jul 4, 2:03 PM CDTSevere Thunderstorm WarningOHXWayne57 min
Jul 4, 3:00 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford45 min
Jul 4, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence61 min
Jul 4, 3:22 PM CDTSevere Thunderstorm WarningOHXWarren53 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee50 min
Jul 4, 3:40 PM CDTSevere Thunderstorm WarningOHXMarshall50 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningOHXLincoln, Moore52 min
Jul 4, 3:53 PM CDTSevere Thunderstorm WarningOHXVan Buren52 min
Jul 4, 4:25 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Jul 4, 4:25 PM CDTSevere Thunderstorm WarningOHXBledsoe50 min
Jul 4, 4:41 PM CDTSevere Thunderstorm WarningOHXGrundy, Marion64 min
Jul 4, 4:57 PM CDTSevere Thunderstorm WarningOHXSequatchie48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.